Arkansas, 2024

Hail and Damaging Winds in Arkansas, June 9, 2024

June 9, 2024 · NWS LZK · 7 events in 3 counties and zones

Scattered strong to severe storms developed producing large hail and wind damage. The majority of reports were over central Arkansas during the afternoon to late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Scattered strong to severe storms developed producing large hail and wind damage. The majority of reports were over central Arkansas during the afternoon to late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 9, 12:25 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 9, 12:25 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
125 PM CDT Sun Jun 9 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 110 PM CDT Sun Jun 9 2024

Unpleasant conditions remain in place at the sfc across much of
the state ahead of an approaching cold front. Perspectives remain
vastly different this afternoon as clouds and rain have held
temperatures in the 60s/70s F across northern AR while central and
souther AR have seen temps in the upper 80s to mid 90s F with Td
values in the 70s F. (But we're not bitter...)

These conditions will help influence how things unfold into the
evening hours as the cold front is expected to sag south while a
H500 shortwave moves across the area in the NW flow. Isolated to
scattered thunderstorms are likely to develop from north-central
to central AR by 20z-22z and begin to move S/SE. Afternoon
mesoanalysis indicates between 2000-4000 J/kg of available SBCAPE
along with 30-40 kts of shear are available. This should be more
than adequate in allowing at least a few storms to become severe.
Main corridor of large hail/damaging wind threat remains within
the SPC slight risk area through a few hours after sunset.

By Monday morning the cold front should have progressed south of
the area with precip coming to an end as sfc ridging builds in.
Other than dry conditions, this should help things feel more
pleasant outside for a day or two.

&&

.LONG TERM...
(Tuesday Night through next Sunday)
Issued at 110 PM CDT Sun Jun 9 2024

Calm and dry conditions are expected through the period under high
pressure. Winds are expected to remain mostly light and variable
through much of the period. Some high clouds will be likely early in
the period before mostly clear skies prevail late in the week.

Temperatures are expected to be average to slightly above average
through the period. High temperatures will rise into the mid 80s to
mid 90s with overnight temperatures dropping into the lower 60s to
lower 70s. The coolest temperatures will be early in the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Sun Jun 9 2024

Cold front remains in place across NW AR early this afternoon with
mainly VFR conditions in place across the state. Expect TS
development from north-central AR into central parts of the state
between 09/20z-10/06z which could impact area terminals. RA/TS
activity will persist and drift south tonight with activity
expected to diminish by 10/12z. The front will move south and
winds will be out of the N-NE Monday. Some reduced vsby/cigs are
possible tonight through daybreak Monday before conditions improve
through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     59  83  58  82 /  50   0   0   0
Camden AR         66  84  62  85 /  10  20   0   0
Harrison AR       55  80  56  81 /  20   0   0   0
Hot Springs AR    64  84  61  85 /  30  10   0   0
Little Rock   AR  65  85  63  85 /  40  10   0   0
Monticello AR     67  85  63  85 /  30  20   0   0
Mount Ida AR      62  83  60  85 /  40  10   0   0
Mountain Home AR  55  80  56  81 /  20   0   0   0
Newport AR        60  83  59  82 /  50   0   0   0
Pine Bluff AR     65  84  62  84 /  20  10   0   0
Russellville AR   62  85  61  85 /  40   0   0   0
Searcy AR         61  84  59  82 /  50   0   0   0
Stuttgart AR      65  83  63  82 /  30   0   0   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...67
LONG TERM....73
AVIATION...67
Hazardous weather outlook, Jun 9, 4:00 AM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Sun Jun 9 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-101000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
500 AM CDT Sun Jun 9 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms remain in the forecast through tonight as a
cold front drops southward across Arkansas. A few strong or severe
storms cannot be ruled out, with damaging winds and large hail the
main concerns. Heavy downpours could also lead to localized flash
flooding, primarily over the northern parts of the state.

Meanwhile, high temperatures today will top out in the upper 80s
to the mid 90s across central and southern Arkansas. The combination
of these readings, along with higher humidity levels, will produce
afternoon heat indices in the mid to upper 90s, with a few
locations over south Arkansas seeing values from 100 to 103.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation is not expected through tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Jun 9, 1:37 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
237 PM CDT Sun Jun 9 2024

ARZ112-221-222-092000-
Pope County Higher Elevations AR-Newton County Higher Elevations AR-
Johnson County Higher Elevations AR-
237 PM CDT Sun Jun 9 2024

...A strong thunderstorm will impact portions of southwestern Newton
and northeastern Johnson Counties through 300 PM CDT
...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devils Knob, or 21 miles north of Clarksville, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dillen...                         Walnut...
Bertha...                         Devils Knob...
Rosetta...                        Salus...
Catalpa...                        Fort Douglas...
Friley...                         Ozone...
Fallsville...                     Haw Creek Falls Campground...
Oark...                           Dixon Ridge...
Arbaugh...                        Sand Gap...
Mineral Springs Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3573 9306 3560 9345 3577 9370 3576 9352
      3581 9352 3585 9337
TIME...MOT...LOC 1937Z 293DEG 12KT 3577 9349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

62
Special weather statement, Jun 9, 2:26 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
326 PM CDT Sun Jun 9 2024

ARZ121-122-221-222-092100-
Pope County Higher Elevations AR-Southern Pope County AR-
Johnson County Higher Elevations AR-Southern Johnson County AR-
326 PM CDT Sun Jun 9 2024

...A strong thunderstorm will impact portions of northeastern Johnson
and northwestern Pope Counties through 400 PM CDT
...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosetta, or 15 miles northeast of Clarksville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover...                          Dillen...
Broomfield...                     Bertha...
Rosetta...                        Fort Douglas...
Long Pool Campground...           Haw Creek Falls Campground...
Pleasant Valley in Pope County... Treat...
Mineral Springs Recreation Area...Scottsville...
Simpson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 9344 3573 9337 3569 9293 3537 9308
TIME...MOT...LOC 2026Z 287DEG 21KT 3564 9331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70
Special weather statement, Jun 9, 3:03 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Little Rock AR
403 PM CDT Sun Jun 9 2024

ARZ031-032-123-092130-
Southeast Van Buren County AR-Faulkner AR-Conway AR-
403 PM CDT Sun Jun 9 2024

...A strong thunderstorm will impact portions of south central Van
Buren, northeastern Conway and northern Faulkner Counties through 430
PM CDT
...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 15 miles northeast of Morrilton, moving southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conway...                         Greenbrier...
Vilonia...                        Wooster...
Guy...                            Damascus...
Enola...                          Twin Groves...
Bethlehem...                      Mallet Town...
Pickles Gap...                    Springhill...
Catholic Point...                 Springfield...
Middleton...                      Woolly Hollow State Park...
Holland...                        Birdtown...
Barney...                         Hamlet...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Arkansas.

&&

LAT...LON 3501 9229 3529 9268 3541 9258 3533 9211
      3531 9211
TIME...MOT...LOC 2103Z 296DEG 22KT 3530 9253

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70
Special weather statement, Jun 9, 3:20 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
420 PM CDT Sun Jun 9 2024

ARZ121-130-092200-
Western and Northern Logan County AR-Southern Johnson County AR-
420 PM CDT Sun Jun 9 2024

...A strong thunderstorm will impact portions of north central Logan
and southwestern Johnson Counties through 500 PM CDT
...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altus, or near Ozark, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paris...                          Subiaco...
Hartman...                        Coal Hill...
Roseville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Arkansas.

&&

LAT...LON 3543 9381 3540 9379 3538 9376 3536 9375
      3537 9373 3537 9372 3538 9371 3551 9371
      3550 9358 3528 9364 3533 9381
TIME...MOT...LOC 2119Z 284DEG 9KT 3543 9383

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

56

The radar

The Little Rock radar (KLZK), 45 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Faulkner

When
June 9, 3:46 PM CST
Where
Faulkner County, 1.13 mi E of Greenbrier
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.230, -92.380

Quarter-sized hail fell in the town of Greenbrier.

Hail, Faulkner

When
June 9, 3:50 PM CST
Where
Faulkner County, 1.13 mi E of Greenbrier
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.230, -92.380

Half-dollar sized hail fell near the town of Greenbrier.

Thunderstorm Wind, Conway

When
June 9, 4:03 PM CST
Where
Conway County, 2.36 mi NNE of Morrilton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.180, -92.730

A tree fell onto a pool near the town of Morrilton.

Hail, Pulaski

When
June 9, 5:09 PM CST
Where
Pulaski County, Morgan
Measured
1 in hail
Reported by
Public
Coordinates
34.880, -92.370

Quarter-sized hail in the community of Morgan.

Thunderstorm Wind, Faulkner

When
June 9, 5:13 PM CST
Where
Faulkner County, 0.89 mi NE of Cato
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.940, -92.260

A tree was blown down in the town of Cato.

Thunderstorm Wind, Pulaski

When
June 9, 5:21 PM CST
Where
Pulaski County, 1.7 mi W of Jacksonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.870, -92.130

A tree was blow down in the town of Jacksonville.

Thunderstorm Wind, Pulaski

When
June 9, 5:32 PM CST
Where
Pulaski County, Baucum
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.730, -92.130

Large tree branches were broken off of several trees along with shingles that were removed from a residence in the neighborhood of Baucum in far eastern Little Rock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192437, 1192440, 1192442, 1192439, 1192443, 1192444, 1192446.